Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Northern Indiana

May 2, 2018Cass County, Saint Joseph County, Michigan; Elkhart County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 2, 2018, 8:28 PM EDT for Cass County, Saint Joseph County, Michigan; Elkhart County, Indiana. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 8:28 PM EDT (00:28 UTC)
Expired
May 2, 2018, 9:15 PM EDT
In force
47 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Elkhart County, IN, Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 50 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 8:28 PM EDTTSTM WND DMGMottville, MIPOWER POLES DOWN.
May 2, 8:47 PM EDTTSTM WND DMGConstantine, MIPOWER POLES DOWN.
May 2, 9:00 PM EDTTSTM WND DMGUnion, MIROOF DAMAGE ON GARAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

106 
WUUS53 KIWX 030028
SVRIWX
INC039-MIC027-149-030115-
/O.NEW.KIWX.SV.W.0005.180503T0028Z-180503T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
828 PM EDT WED MAY 2 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Elkhart County in north central Indiana...
  Southeastern Cass County in southwestern Michigan...
  Southern St. Joseph County in southwestern Michigan...

* Until 915 PM EDT

* At 828 PM EDT, a severe thunderstorm was located near Simonton
  Lake, moving east at 35 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Sturgis, Constantine, Klinger Lake and Juno Lake.

This includes Interstate 80 in Indiana between mile markers 99 and
100, and between mile markers 105 and 108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4191 8541 4176 8531 4176 8566 4174 8566
      4173 8596 4184 8601
TIME...MOT...LOC 0028Z 257DEG 28KT 4178 8588 

HAIL...<.75IN
WIND...70MPH
 
$$

Brown
1 follow-up statement
413 
WWUS53 KIWX 030056
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
856 PM EDT WED MAY 2 2018

INC039-MIC027-030106-
/O.CAN.KIWX.SV.W.0005.000000T0000Z-180503T0115Z/
Elkhart IN-Cass MI-
856 PM EDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELKHART AND
SOUTHEASTERN CASS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4191 8541 4176 8531 4176 8557 4179 8556
      4181 8556 4189 8560
TIME...MOT...LOC 0056Z 257DEG 28KT 4183 8559 

$$

MIC149-030115-
/O.CON.KIWX.SV.W.0005.000000T0000Z-180503T0115Z/
St. Joseph MI-
856 PM EDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHEASTERN ST. JOSEPH COUNTY...

At 856 PM EDT, a severe thunderstorm was located near White Pigeon,
or 8 miles south of Three Rivers, moving east at 30 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Sturgis, Fawn River and Klinger Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4191 8541 4176 8531 4176 8557 4179 8556
      4181 8556 4189 8560
TIME...MOT...LOC 0056Z 257DEG 28KT 4183 8559 

HAIL...<.75IN
WIND...70MPH
 
$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:34 PM EDT, 54 minutes earlier.

Area forecast discussion, May 2, 7:34 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
734 PM EDT Wed May 2 2018

.SYNOPSIS...
Issued at 322 PM EDT Wed May 2 2018

A wet period is just ahead with periodic chances for showers and
storms from tonight through Friday, with storms ending early
Friday evening. A few strong to severe thunderstorms are possible,
but widespread severe weather is not expected. Highs will be in
the 70s Thursday through Saturday, then a little cooler Sunday
with highs from 65 to around 70. Little if any rain is expected
this weekend.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 317 PM EDT Wed May 2 2018

Moisture has really increased from the south this afternoon with
dew points climbing to around 60 degrees most areas. Any fire
weather issues will end tonight with a widespread rain. Given
moisture increasing from the south with steeper mid level lapse
rates, surface based CAPEs per SPC analysis had climbed to around
1500 J/Kg over the southern sections of northern Indiana this
afternoon. A stray shower or storm is possible over these area;
however, better chances for showers & storms will be tonight as
upstream convection organizes and moves east along a strong but
slowly moving front. Severe weather parameters appear marginal
tonight through Friday. The Storm Prediction Center has maintained
a marginal risk for severe storms into Friday in this regard.
There may be a break in the showers and storms Thursday before the
second wave moves across the area late Thursday into Friday.
Precipitable water values will rise above 1.5 inches per GFS and
be close to climate maxes for this time of year through Thursday
night. Widespread rainfall amounts between 1 and 2 inches are
likely by late Friday. Locally heavy rainfall and rises on rivers
are likely with some rivers possibly flooding.

&&

.LONG TERM...(Friday Night through Wednesday)
Issued at 317 PM EDT Wed May 2 2018

A tranquil period is ahead for the weekend into early next week.
There is a good chance a weak system will bring some showers
Sunday, but the rest of the period from Saturday through next
Wednesday should be dry with temperatures close to normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 734 PM EDT Wed May 2 2018

VFR through the overnight although continued and sustained moisture
advection into the area along with numerous showers/thunderstorms
will eventually yield MVFR cigs aft daybreak Thu. Thereafter should
remain dry/stable until late aftn/early eve before next chc tsra
takes shape.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 5:19 PM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
519 PM EDT Wed May 2 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
519 PM EDT Wed May 2 2018 /419 PM CDT Wed May 2 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

Scattered to numerous thunderstorms tonight. A few storms may
approach severe limits with hail up to 1 inch and wind gusts to 60
mph this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances for thunderstorms exist toward Thursday evening
and again Friday afternoon. A few strong storms are possible each
period with an isolated severe risk possible.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-031000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
519 PM EDT Wed May 2 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

A few southwest gusts to 25 knots are possible this evening.

Scattered to numerous are expected through evening. A strong to
severe thunderstorm is possible this evening with gusty winds in
excess of 35 knots and hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous to small craft may develop Thursday night into
early Friday.

Additional chances for thunderstorms exist Thursday afternoon and
evening with an isolated strong to severe thunderstorm possible.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, May 2, 7:58 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
758 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND GST     2 SW KNOX               41.27N 86.65W
05/02/2018  E56 MPH          STARKE             IN   PUBLIC

            NO HAIL WITH STORM VIA TWITTER.

&&

GH
Local storm report, May 2, 8:01 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
801 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     SOUTH BEND              41.68N 86.26W
05/02/2018                   ST. JOSEPH         IN   TRAINED SPOTTER

            TREES UPROOTED, LARGE BRANCHES SNAPPED.

&&

GH
Local storm report, May 2, 8:02 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
802 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND GST     SOUTH BEND INTERNATIONA 41.71N 86.32W
05/02/2018  M71 MPH          ST. JOSEPH         IN   ASOS

            ASOS STATION SBN, SOUTH BEND INTERNATIONAL
            AP.

&&

GH
Local storm report, May 2, 8:15 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
815 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     ELKHART                 41.69N 85.97W
05/02/2018  E60 MPH          ELKHART            IN   PUBLIC

            DIME SIZED HAIL AS WELL.

&&

GH
Local storm report, May 2, 8:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
824 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND DMG     MISHAWAKA               41.67N 86.17W
05/02/2018                   ST. JOSEPH         IN   LAW ENFORCEMENT

            POWER LINES DOWN IN THE CITY.

&&

GH
Local storm report, May 2, 8:28 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
828 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 N SAN PIERRE          41.23N 86.89W
05/02/2018                   STARKE             IN   PUBLIC

            10-15" DIAMETER TREES DOWNED.

&&

GH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:00 PM EDTSevere Thunderstorm WarningIWXSaint Joseph45 min
May 2, 8:44 PM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph46 min
May 2, 8:48 PM EDTSevere Thunderstorm WarningIWXSaint Joseph27 min
May 2, 9:02 PM EDTSevere Thunderstorm WarningIWXBranch28 min
May 2, 9:16 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale44 min
May 2, 9:27 PM EDTSpecial Weather StatementIWXCass33 min
May 2, 9:46 PM EDTSpecial Weather StatementIWXBerrien29 min
May 2, 9:53 PM EDTFlash Flood WatchIWXCass11 hr
May 2, 9:57 PM EDTSevere Thunderstorm WarningIWXBerrien48 min
May 2, 10:05 PM EDTSevere Thunderstorm WarningIWXBerrien40 min
May 2, 10:24 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass, Saint Joseph51 min
May 3, 9:24 AM EDTRiver Flood WarningIWXBranch, Saint Joseph25 hr
May 3, 9:45 AM EDTRiver Flood WarningIWXBerrien5 days
May 2, 8:17 PM EDTAreal Flood AdvisoryIWXLaPorte, Marshall, Starke3 hr
May 2, 8:33 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall42 min
May 2, 8:49 PM EDTAreal Flood AdvisoryIWXKosciusko, Marshall3 hr
May 2, 8:50 PM EDTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley40 min
May 2, 9:25 PM EDTSpecial Marine WarningIWX58 min
May 2, 9:49 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble24 min
May 2, 10:48 PM EDTSpecial Weather StatementIWXMarshall27 min
May 2, 11:15 PM EDTSpecial Weather StatementIWXKosciusko30 min
May 2, 11:47 PM EDTSpecial Marine WarningIWX43 min
May 3, 12:16 AM EDTSpecial Marine WarningIWX44 min
May 3, 8:09 AM EDTSpecial Weather StatementIWXHuntington, Miami, Wabash36 min
May 3, 1:54 PM EDTRiver Flood WarningIWXAllen, DeKalb6 days

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.